Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Can increased AST and ALT levels be signs of fatty liver?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 1983 Questions
43 year old alcoholic male. Went to see a Dermatologist roughly 3 years ago for a skin infection. Lab tests were done and found that liver results showed at least a 20% increase in ALT and AST, therefore no medication for the skin condition could be prescribed. Decided would rather live with skin condition and continue to drink. Drinking is about 2 1/2 - 3 cases of beer per week (5%) ABV. This has been consistent for probably 5 years. Prior to 5 years ago it was 1 1/2-2 cases per week. Has drank since teens, but has now become a full-blown functioning alcoholic. Given the time lapse and knowing his liver enzymes were already elevated 3 years ago - would you think the liver has gotten worse since? Does the increase in AST and ALT levels point to a fatty liver or not necessarily? How long can a person have Hep C without major symptoms? He does not vomit often. No jaundice. No black-outs. No stomach aches. Occassional lower back pain and 'bruising' under upper left reibs. Fatigued. Overweight - borderline obese. Has huge beer gut and face has become puffy - eyes are almost squinted. Doesn't seem 'drunk' often.
Posted Mon, 3 Feb 2014 in Digestion and Bowels
Answered by Dr. Klerida Shehu 3 hours later
Brief Answer: Drinking alcohol is aggravating his liver conditio Detailed Answer: Hi, Thank your for sharing your concern with XXXXXXX You are saying that this patient has high liver enzymes for which the dermatologist did not prescribe any medication for the skin infection. If he decided to keep on drinking alcohol, then, his liver was damaged more, aggravating his condition together with worsening of the liver enzymes levels. Please bare in mind that frequent and long-time use of alcohol can lead to fatty liver which is associated with high liver enzymes too. However, there are other causes to high liver enzymes including hepatitis (B, C, cirrhosis, etc.). One person can be a long-time carrier of hepatitis C up to 20 years without having any single symptom. However, in the case of this patient, there is no clinical evidence for hepatitis C. Being overweight can cause fatty liver leading to high hepatic enzymes. At the same time, alcohol drinking can also cause being overweight aggravating more the health condition. His lower back pain is due to being overweight. With regards to the bruising under upper left ribs, I'd ask to send in any picture of the affected area. Hope it answered to your query! Dr.Klerida
Above answer was peer-reviewed by
Follow-up: Can increased AST and ALT levels be signs of fatty liver? 34 minutes later
Thank you for the response. I did fail to mention that he has been complaining of heartburn more often. Also his urine seems to be more of an orangish color rather than yellow. And yes - the Dermatologist would not give him medication due to lab test results. Snores!
Answered by Dr. Klerida Shehu 36 minutes later
Brief Answer: Need urine analysis for further evaluation... Detailed Answer: Hi back, Thank you for following up. The heartburn you are feeling could be related to damages to the stomach (gastritis/GERD) aggravated by using alcohol. The orangish urine is related to being dehydrated and possible infection. I'd suggest to do an urine analysis and send the results to me for further evaluation. The patient snores as he is overweight. Usually, obese persons have snoring problems while sleeping and apnea too. Hope it answered to your query! Dr.Klerida If you are satisfied with my answer, kindly close this thread and give your positive feedback by rating it.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor